October 17, 2012
When to Watch Out for Vaccination-Related
Chicago—Pharmacists administering vaccines are most at risk of needlestick injuries (NSIs) immediately after use and before disposal of the needle and especially during peak influenza vaccination months.
A report recently published in Infection Control and Hospital Epidemiology, the journal of the Society for Healthcare Epidemiology of America (SHEA), noted that only 33 NSIs occurred at 31 difference pharmacy locations of a nationwide retail pharmacy chain over an 11-year period from 2000 to 2011.
During that period, the chain had 2,150 certified immunizing pharmacists administer more than 2 million vaccinations at 805 locations in 25 states. The annual incidence of NSIs ranged from 0 to 3.62 per 100,000 vaccinations and 0 to 5.65 NSIs per 1,000 immunizing pharmacists, according to researchers, who caution that the incidence rate may be an underestimation since NSIs are often underreported by health care workers.
The greatest risk occurred from September through January when most influenza vaccines are administered; nearly 80% of the NSIs occurred during that time period. Most of the needlesticks (58%) occurred after the injection but before disposal of the needle.
"Pharmacists have become an emerging occupational group at risk of needlestick injuries," said Marie de Perio, MD, medical officer in the National Institute for Occupational Safety and Health at the national Centers for Disease Control and Prevention (CDC). "While the incidence of needlestick injuries among employees at this retail pharmacy chain appears to be lower than that found in hospital settings, most of the injuries that did occur were likely preventable by following safe work practices."
The pharmacy chain’s NSI reporting included information on the type and brand of the device involved in each needlestick as well as some explanation as to how the incident occurred, in compliance with Occupational Safety and Health Administration bloodborne pathogens standards. The vast majority happened with the use of syringes and involved a finger.
SHEA warns that NSIs can transmit bloodborne pathogens, including hepatitis C and HIV, from an infected patient to the person administering the vaccine.
|U.S. Pharmacist Social Connect